A potentially life-threatening drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs.
It is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors. For this reason, some experts prefer the term serotonin toxicity.
The clinical features include
- Autonomic hyperactivity
sweating, fever, mydriasis, tachycardia, hypertension, tachypnea, sialorrhea, diarrhea
- Neuromuscular hyperactivity
tremor, clonus, myoclonus, hyperreflexia
- Altered mental state
agitation, hypomania, delirium
Drugs implicated include
mono-amine oxidase inhibitors (MAOIs) - all types
selective serotonin re-uptake inhibitors (SSRIs) – all
serotonin and noradrenaline re-uptake inhibitors (SNRIs)
clomipramine, imipramine (but not other TCAs)
St John’s wort
dexamphetamine, MDMA (ecstasy) (not methylphenidate)
H1 antihistamines (serotonin re-uptake inhibitors)
chlorphenamine, brompheniramine (but not others)
- Opioids (serotonin re-uptake inhibitors)
dextromethorphan, dextropropoxyphene, fentanils, methadone, pentazocine, meperidine (pethidine), tramadol (but not other opioids)
Palliative Care Formulary, 4th ed. Twycross and Wilcock (eds). palliativedrugs.com Ltd, United Kingdom, 2011. p. 177.